How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16176
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My 17 pound dachshund just ate a50 mg pill of lyrica. What

Customer Question

My 17 pound dachshund just ate a50 mg pill of lyrica. What should I do? It happened 5 minutes ago.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

Now the good news is that this is a drug that we do use in dogs. Therefore, this is not an outright poisoning. Still, this dose is quite high for Sophie, therefore there is a risk of adverse effects. Generally speaking, this can include sedation, lethargy, wobbliness, and weakness.

Now since she only had this 5 minutes ago, it would be ideal to intervene here. To do so, we'd want to induce vomiting now. To induce vomiting at home, you can administer 3% hydrogen peroxide orally at a dose of 1ml per pound. (2teaspoons per 10 pounds of body weight). You can give it via dropper, syringe,turkey baster – we just want to get itin. After giving this orally, move the abdomen around or get your wee one walking about to get things mixing. This should usually lead to vomiting. If it is unsuccessful after 10 minutes then it can be repeated twice more. And if we still have no vomiting, then you'd need to consider seeing your local vet (or ER vet) so that apomorhpine (a very strong injectable emetic) can be administered just get this out of the stomach and avoid any adverse issues.

As well or alternatively, you can also consider administering activated charcoal at this stage. This is available over the counter from the pharmacy (ask for the high strength version, not the one for gas) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much is absorbed and reduce the intoxication risk here.

Overall, this isn't an outright poisoning but this dose is very high for Sophie. Therefore, we'd want to use the above now. If there is any reason you cannot get her to bring this back up or you do see the signs I noted, then we'd want to make sure to have her seen urgently as her vet may need to treat with the above +/- IV fluids to offset this risk of this for her.

Just in case you need a local emergency vet, you can check @ http://www.vetlocator.com/or via

http://www.veccs.org/index.php?option=com_hospitals&nationid=1&Itemid=193

I hope this information is helpful.

If you need any additional information, do not hesitate to ask!

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today.Thank you! : )